Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS North Platte, NE

July 15, 1999Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 1999, 5:29 PM CDT for Loup County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1999, 5:29 PM CDT (22:29 UTC)
Expired
Jul 15, 1999, 6:30 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Loup County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:34 PM CDTHail 1.75Taylor, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 152228 RRA
SVRLBF
NEC115-152330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 527 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES NORTH OF BROKEN BOW OR 8 MILES WEST OF
  TAYLOR... MOVING EAST AT 30 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  TAYLOR                       BY 540 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

ROBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:15 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 15, 2:15 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT THU JUL 15 1999

...TSRA CHANCES ARE THE MAIN CONCERN THRU THE PERIOD...

17Z SFC ANALYSIS SHOWS SFC LOW CENTERED ON THE ND AND SD BORDER WITH A
SFC TROUGH EXTENTING SOUTH FROM A VTN TO IML LINE.  SFC LOW ALSO
CENTERED NEAR PUB IN SE CO. THE COLD FRONT HAS REACHED THE EXTREME NW
PANHANDLE OF NEBRASKA SKIES FAIRLY SUNNY BEHIND THE TROUGH AND THE
FRONT.

AT 19Z...KLNX RADAR SHOWS THUNDERSTORMS DEVELOPING ALONG TROUGH AXIS IN
NW KS AND EXTREME SW NEBRASKA NEAR MCCOOK.  DEWPOINTS BEHIND THE TROUGH
ARE IN THE 50S WHILE AHEAD OF THE TROUGH DEPOINTS ARE IN THE MID 60S.

19Z LAPS DATA INDICATES CAPES OF 3500 TO 5000 J/KG JUST EAST OF CWA.
DO EXPECT ORGANIZED THUNDERSTORMS TO FIRE LATE THIS AFTERNOON EAST OF A
BASSETT TO BRADY TO HAYES CENTER LINE. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP TO THE WEST.

THE NGM AND AVN INITIALIZED THE SFC FEATURES WITH PRESSURE TOO HIGH
SOUTH INTO COLORADO.  THE ETA WAS VERY CLOSE WITH 12Z SFC ANALYSIS.
WILL FOLLOW ETA WITH SFC FEATURES THRU 48 HRS.

IN THE UPPER FEATURES...ALL MODELS ARE IN FAIR AGREEMENT THROUGH 48HRS
SHOWING UPPER RIDGE RETROGRADING BACK WEST INTO THE CENTRAL PALINS IN
RESPONSE TO A DEEPENING TROUGH IN THE PACIFIC NW.  THIS WILL GIVE A
GRADUAL DECREASE IN TSRA CHANCES AS UPPER RIDGE BEGINS TO DOMINATE AND A
STRONGER CAP BUILDS IN. FAIRLY GOOD MOISTURE WILL BE PRESENT THROUGH
THE WEEKEND FOR SOME CHANCE OF LATE DAY TSRA TO DEVELOP.

WILL GENERALLY FOLLOW THE ETA MODEL WITH THE AVN IN THE LATER PERIODS.

TONIGHT...MAIN FOCUS FOR CONVECTION WILL BE ALONG AND AHEAD OF SFC
TROUGH. WILL HAVE THE HIGHEST POPS IN BUB AND ONL AREAS WITH DECREASED
POPS TO THE WEST.
FRIDAY...THE SFC TROUGH SLOWLY MOVES EAST STILL ENOUGH INSTABILITY AN
MOISTURE TO WARRANT LOW POS IN AFTERNOON AND EVENING.
FRIDAY NIGHT AND SATURDAY...NO FORCING INDICATED BY THE ETA MODEL THRU
12Z SATURDAY. A STATIONARY FRONT IS SHOWN FROM SE NEBRASKA INTO SW
KANSAS WILL ALL FOCUS SE OF THE CWA.  AVN SHOWS WEAK SHORTWAVE SLIDING
SE FROM WYOMING INTO THE NEBRASKA PNHDL BY 00Z SUNDAY AND INTO CWA
OVERNIGHT.

IN THE EXTENDED...WILL HAVE CHANCE OF THUNDERSTORMS SUNDAY WITH AVN
SHOWING SFC LOW IN WRN SD AND TROUGH SOUTHWARD INTO WRN KS AND VORT MAX
PASSING THROUGH AREA. MONDAY AND TUESDAY...DESPITE UPPER RIDGE BUILDING
IN...MOISTURE DOES STAY IN AREA. WEAK SHORTWAVES EJECTING OUT OF
SOUTHWEST FLOW WILL GIVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS.
WILL KEEP HIGHS IN THE 80S SUNDAY WITH UPPER 80 TO LOWER 90S MONDAY AND
TUESDAY.

.LBF...NONE.

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:24 PM CDTSevere Thunderstorm WarningLBFCuster31 min
Jul 15, 5:32 PM CDTSevere Thunderstorm WarningLBFLoup63 min
Jul 15, 6:22 PM CDTSevere Thunderstorm WarningLBFHolt63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.